Rare Case of Tapazole Thyroid Medicine Triggered AAV in Patient, Report Shows

Rare Case of Tapazole Thyroid Medicine Triggered AAV in Patient, Report Shows

Tapazole (methimazole), a thyroid medication used to treat Graves’ disease, may in rare cases cause ANCA-associated vasculitis (AAV), a new patient study suggests.

While the link between thyroid drugs and AAV is relatively common, few cases triggered by Tapazole have been described, and little is known about how to manage these patients.

In this case, the patient’s condition was resolved after he stopped taking the medication.

The study, “Methimazole‐induced ANCA‐associated vasculitis with diffuse alveolar haemorrhage,” was published in the journal Respiratory Case Reports.

The patient, a 59-year-old Japanese man, had been diagnosed with Graves’ disease — an autoimmune disorder characterized by excess thyroid hormones — in 2001.

In 2009, he started taking Tapazole to manage his condition, but in 2017 he began coughing up blood and was referred to the Ibarakihigashi National Hospital in Ibaraki, Japan.

When the patient was admitted he had a slight fever and increased levels of white blood cells and serum C-reactive protein, indicating an inflammatory state. He also had excess protein and blood particles in his urine, all suggestive of kidney involvement.

Thyroid hormone levels were low due to Tapazole. However, the patient had 6.5 times more autoantibodies against the myeloperoxidase (MPO) protein than normal, which suggested a diagnosis of ANCA-associated vasculitis.

A chest computed tomography (CT) scan revealed diffuse tissue modifications affecting the upper and middle lobes on the right side. Along with tissue analysis, the findings led clinicians to diffuse alveolar hemorrhage, or bleeding in the alveoli.

Because all tests were negative for any possible known cause of diffuse alveolar hemorrhage, the patient was diagnosed with a pulmonary complication secondary to AAV.

At this point, the clinical team suspected that Tapazole was triggering these symptoms, and the treatment was stopped immediately.

“Thereafter, the patient’s symptoms as well as chest radiographic abnormalities completely resolved,” the researchers reported.

All clinical manifestations improved, including the inflammatory response and renal symptoms. One month later, a kidney tissue analysis showed no kidney inflammation related to AAV.

While thyroid drugs are commonly linked with AAV, the culprit is usually propylthiouracil. Another recent case report from Japan found that patients with Graves’ disease who are taking propylthiouracil are at risk for developing AAV.

Researchers now showed that the condition “can be induced not only by propylthiouracil but also by Tapazole, and manifests as diffuse alveolar hemorrhage (DAH).”

“Our experience with this case also suggests that DAH secondary to ANCA-associated vasculitis caused by Tapazole may resolve with discontinuation of the offending drug alone, with no other treatment,” they concluded.

Leave a Comment

Your email address will not be published. Required fields are marked *